RAYNAUD'S PHENOMENON

Raynaud's phenomenon in a patient with CREST syndrome.
Raynaud's phenomenon


Raynaud's phenomenon is the transient blanching followed by hyperemia of a digit. It commonly is associated with various collagen vascular diseases.

Clinical

Sharply-demarcated blanching occurs initially, followed by cyanosis and subsequently hyperemia in Raynaud's phenomenon. One or multiple fingers may be affected. Prolonged vasospasm may cause digital necrosis. Precipitating factors include cold exposure, mental stress, drugs, and certain occupations. Trophic changes may occur after chronic involvement. Underlying diseases include collagen vascular (e.g., systemic sclerosis, SLE), drugs (e.g., beta blockers), and arterial disease (e.g., thromboangiitis obliterans). When idiopathic, the term Raynaud's disease is used.

Treatment

Precipitating factors should be avoided. Smokers should quit. Nifedipine may be prescribed. IV calcitonin gene-related peptide is being investigated for the patient with severe disease.

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.